Alert archive / Utah / Flash Flood Warnings in 2005
Flash Flood Warning 1, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Feb 11, 2005, 11:00 AM MST for Kane County, San Juan County, Washington County, Utah. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 11, 2005, 11:00 AM MST (18:00 UTC)
- Expired
- Feb 11, 2005, 4:45 PM MST
- In force
- 6 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
Counties Kane County, UT, San Juan County, UT, Washington County, UT
The radar
The Cedar City radar (KICX), 31 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.0 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 536 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KSLC 111807
FFWSLC
UTC025-037-053-112345-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1100 AM MST FRI FEB 11 2005
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
KANE COUNTY IN UTAH
SOUTHWESTERN SAN JUAN COUNTY IN UTAH
WASHINGTON COUNTY IN UTAH
THIS INCLUDES THE CITY OF ST. GEORGE
* UNTIL 445 PM MST
HEAVY RAINFALL IN THE SANTA CLARA AND VIRGIN RIVER DRAINAGES HAVE
BROUGHT WATER LEVELS IN DRY WASHES...SMALL STREAMS AND SLOT CANYONS
UP TO DANGEROUS LEVELS. AS THE HEAVY RAINFALL SPREADS EASTWARD
TODAY...SIMILAR RISES ARE EXPECTED ON RIVERS AND STREAMS IN KANE AND
EXTREME WESTERN SAN JUAN COUNTIES.
THESE SMALL TRIBUTARIES FEED LARGER STREAMS AND RIVERS IN THE
WARNING AREA. THE FORECAST CALLS FOR WIDESPREAD RIVER FLOODING ON
MAINSTEM RIVERS BY SATURDAY MORNING THROUGH SATURDAY
AFTERNOON...INCLUDING THE VIRGIN...THE SANTA CLARA AND THE PARIA.
THE FOLLOWING MAINSTEM RIVERS ARE EXPECTED TO FLOW AT THE FOLLOWING
LEVELS:
RIVER PEAK FLOW TIME
SANTA CLARA NEAR ST. GEORGE 1100 CFS 2PM SATURDAY
NORTH FORK VIRGIN RIVER 1500 CFS 7AM SATURDAY
VIRGIN RIVER AT VIRGIN 5300 CFS 7AM SATURDAY
VIRGIN RIVER NEAR HURRICANE 6500 CFS 11AM SATURDAY
VIRGIN RIVER NEAR BLOOMINGTON 9000 CFS 4PM SATURDAY
VIRGIN RIVER NEAR LITTLEFIELD 10000 CFS 8PM SATURDAY
AS FLOODING ALONG THESE RIVERS IS EXPECTED LATE TONIGHT THROUGH
SATURDAY...AND FLASH FLOODING OF SMALLER STREAMS IS EXPECTED TO
CONTINUE INTO TONIGHT...THIS WARNING WILL LIKELY BE EXTENDED AND
REISSUED AS A RIVER FLOOD WARNING.
RIVER BANKS ARE VERY UNSTABLE AND RISES COULD CAUSE FAILURE OF THE
BANKS IN SOME AREAS...ESPECIALLY ALONG THE SANTA CLARA RIVER.
PERSONS IN THE WARNING AREA SHOULD AVOID GOING NEAR THESE WATERWAYS
AS THE FLOWS WILL BE COLD...FAST AND DANGEROUS.
LAT...LON 3706 11400 3704 11060 3751 11053 3742 11332 3753 11358
3757 11400
$$
MCINERNEY/WILENSKYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Feb 11, 10:50 AM MST, 10 minutes earlier.
Area forecast discussion, Feb 11, 10:50 AM MST, 10 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1050 AM MST FRI FEB 11 2005 ...UPDATED TO INCLUDE 18Z AVIATION DISCUSSION... .SYNOPSIS...A WARM MOIST UPPER LOW NEAR NORTHERN BAJA WILL MOVE SLOWLY NORTHEASTWARD TODAY AND CROSS SOUTHERN UTAH ON SATURDAY. && .DISCUSSION...UPPER LOW CENTERED OFF NRN BAJA LIFTING NEWD TODAY AND HAS SPREAD CONSIDERABLE SUBTROPICAL MOISTURE INTO THE SOUTHWESTERN STATES. PRECIP HAS BEGUN OVER THE SOUTHERN ZONES AND WILL BECOME WIDESPREAD THROUGH THIS AFTERNOON THEN SPREAD INTO THE NORTH EITHER LATE THIS AFTERNOON OR EARLY THIS EVE. EASTERLY SURFACE GRADIENT IS TOO WEAK TO STIR OUT LOW LEVEL INVERSIONS AND THERE IS A CHANCE THAT PRECIP COULD BEGIN AS FREEZING RAIN IN THE SOUTHWEST VALLEYS FROM ABOUT CEDAR CITY NORTH AND THE EASTERN BASINS FROM HANKSVILLE TO GREEN RIVER. UP NORTH...VALLEYS EXCEPT THE CACHE SHOULD WARM ABOVE FREEZING BEFORE PRECIP STARTS AND THE CACHE PROBABLY HAS DEEP ENOUGH COLD AIR FOR SNOW. HEAVIER RAINFALL HAS STARTED OVER THE FAR SOUTHERN VALLEYS AND WE HAVE ALREADY RECEIVED REPORTS OF HEAVY RUNOFF IN THE UPPER SANTA CLARA RIVER DRAINAGE SO WILL GO WITH LONG DURATION FLASH FLOOD WARNING THAT WILL INCLUDE MAIN RIVERS FOR THE AREAS CURRENTLY UNDER THE WATCH. SNOW LEVELS HAVE BEEN LOCALLY DOWN TO BELOW 6000 FEET BUT SHOULD RISE TO ABOVE 8000 FEET BY LATER THIS AFTERNOON. CURRENT SNOW ADVISORY IN GOOD SHAPE AND WILL LEAVE AS IS. THE LOW OPENS UP AND QUICKLY MOVES EAST OF THE AREA LATE TOMORROW. PRECIP WILL TAPER OFF OVER MOST VALLEY AREAS BY TOMORROW NIGHT. BY THIS TIME HOWEVER...THE BAROCLINIC ZONE ASSOCIATED WITH THE NEXT PACIFIC TROF MOVING THRU THE NRN ROCKIES WILL BE SAGGING INTO FAR NRN UT AND COULD KEEP SNOW GOING ALONG THE ID BORDER. THIS FEATURE REMAINS IN ABOUT THAT AREA THROUGH MON THEN SAGS A LITTLE FURTHER MON NIGHT. FOR NOW...HAVE UPDATED ZONES TO INCLUDE FREEZING RAIN THREAT AND TO BUMP UP POPS A LITTLE FOR THE CENTRAL UT ZONES. WILL BE UPDATING AGAIN SHORTLY TO ADDRESS HYDRO SITUATION. && .AVIATION...TIMING OF WIDESPREAD PRECIPITATION INTO SLC VICINITY AROUND 00Z LOOKS TO BE ON TRACK...BUT A CHANCE EXITS FOR A PERIOD OF LIGHT RAIN AS EARLY AS 22Z. SOME UNCERTAINTY EXISTS WITH REGARD TO PRECIPITATION TYPE FOR SATURDAY MORNING. COULD SEE A MIXTURE OF SNOW OR POSSIBLE CHANGE OVER TO SNOW BETWEEN 12Z AND 18Z...BUT GIVEN LOW CONFIDENCE...SNOW WORDING NOT INCLUDED IN VALID TAF. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...FLASH FLOOD WARNING TODAY EXTREME SOUTH. SEE SLCFFWSLC. SNOW ADVISORY SRN MTNS ABOVE 8000 FEET THROUGH TODAY. SEE SLCWSWSLC. WY...NONE. ID...NONE. && WILENSKY/BARJENBRUCH
Hazardous weather outlook, Feb 11, 6:10 AM MST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 610 AM MST FRI FEB 11 2005 UTZ007>010-016>021-121400- CENTRAL AND SOUTHWEST MOUNTAINS- GLEN CANYON RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS- SOUTH CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-WASATCH MOUNTAINS I-80 NORTH- WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA MOUNTAINS- 610 AM MST FRI FEB 11 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN THIRD AND ALL OF THE MOUNTAINS OF UTAH. .DAY ONE...TODAY SUBSTANTIAL RAINFALL IS EXPECTED OVER VALLEY AREAS OF SOUTHERN UTAH TODAY AND TONIGHT WHICH COULD RESULT IN SIGNIFICANT RISES IN SMALL RIVERS AND STREAMS. SNOW WILL ACCUMULATE OVER THE SOUTHERN MOUNTAINS ABOVE 8000 FEET TODAY THEN SPREAD INTO THE NORTHERN MOUNTAINS TONIGHT. SEE THE LATEST HYDROLOGIC STATEMENT (SLCFFASLC) AND WINTER WEATHER STATEMENT (SLCWSWSLC) FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY RAIN WILL CONTINUE OVER SOUTHERN UTAH ON SATURDAY BEFORE TAPERING OFF SATURDAY NIGHT. SIGNIFICANT RISES ARE EXPECTED IN MAIN STEM RIVERS AND LARGE STREAMS BY MIDDAY SATURDAY. SEE SLCFFASLC FOR THE LATEST HYDROLOGIC STATEMENT. IN ADDITION TO THE RAIN...SNOW WILL CONTINUE TO ACCUMULATE ON THE MOUNTAINS ABOVE 7000 FEET IN NORTHERN UTAH AND ABOVE 8000 FT IN SOUTHERN UTAH THROUGH SATURDAY NIGHT. SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO NATIONAL WEATHER SERVICE.
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 11, 3:00 PM MST | Flash Flood Warning | SLC | Kane, San Juan, Washington | 8 hr |
Nearby
Flash Flood Warnings in Utah, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.